South Carolina, 2021

Damaging Winds in South Carolina, June 12, 2021

June 12, 2021 · NWS CAE · 4 events in 3 counties and zones

An upper trough, surface trough, daytime heating, and sufficient atmospheric moisture led to numerous showers and thunderstorms during the afternoon and evening, a few of which reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper trough, surface trough, daytime heating, and sufficient atmospheric moisture led to numerous showers and thunderstorms during the afternoon and evening, a few of which reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 12, 12:08 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 12, 12:08 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
108 PM EDT Sat Jun 12 2021

.SYNOPSIS...
Increased chances of showers and thunderstorms will continue
through Saturday with some drier air entering the region Sunday
through mid next week, reducing thunderstorm coverage. Drier air
will move into the region for Thursday and Friday with dry
weather expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
No significant updates required for the forecast through tonight.
Just made a few tweaks mainly to POP timing. An area of low cloud
cover over the central and southern FA late this morning is expected
to gradually lift and erode some, while shifting to the south,
through early afternoon. Radar echo free across the FA at 11am but a
moist atmosphere, daytime heating, and a surface trough approaching
from the north, is expected to lead to showers and thunderstorms
developing this afternoon and shifting south across the FA this
afternoon and early evening, per latest high resolution models.  A
wave of low pressure will continue to develop and slowly move off
the NC coast, which will bring a back door front into our FA
tonight. Most of the diurnal convection expected to be diurnal in
nature, but some activity could linger tonight due to the boundary
and upper trough. Expect low cloud cover tonight to spread across
the region behind the boundary, with winds veering to NE.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A frontal boundary should be located along or just south of the
southern Midlands and lower CSRA on Sunday which will be the
probable trigger for mainly diurnal convection. PW values will range
from less than 1.5 inches across the north to near 2 inches along
the frontal boundary.

An unseasonably strong upper trough will be located over New England
through mid week with shortwaves rotating around the base of the
trough axis. One of these shortwaves is forecast to pass through the
Carolinas Monday Night through Tuesday. This feature should bring a
chance of showers and thunderstorms as it passes through the region.

Another shortwave may move around the base of the trough axis on
Wednesday. This feature may pass farther north and east of The
Midlands and CSRA which would result in a lower chance of
convection.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Ensembles progress the area of unseaonably low H5 heights out of New
England late next week with a flat rigde axis over the Southeast
U.S. Will need to monitor tropical development late next week with a
possible system moving into the northern Gulf of Mexico. There is
low confidence in what if any impacts would occur from a potential
system for The Midlands and CSRA.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
An area of low cloud cover over the central and southern
forecast area (FA) late this morning is expected to gradually
lift and erode some, while shifting to the south, through early
afternoon. Radar echo free across the FA at 11am but a moist
atmosphere, daytime heating, and a surface trough approaching
from the north, is expected to lead to showers and thunderstorms
developing this afternoon and shifting south across the FA this
afternoon and early evening, per latest high resolution models.
A wave of low pressure will continue to develop and slowly move
off the NC coast, which will bring a back door front into our
FA tonight. Most of the diurnal convection expected to be
diurnal in nature, but some activity could linger tonight due to
the boundary and upper trough. Expect low cloud cover tonight
to spread across the region behind the boundary, with winds
veering to NE.

EXTENDED AVIATION OUTLOOK...Low cloud cover lingering Sunday
morning. Drier air will gradually push into the FA Sunday afternoon
and Sunday night from the north, with afternoon convection confined
mainly to areas near or south of AGS/OGB. Some fog/stratus potential
Sun nt/early Mon mainly at AGS/OGB. Slight chance of thunderstorms
Mon thru Wed.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 12, 3:07 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
407 AM EDT Sat Jun 12 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
407 AM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon into tonight.
Isolated damaging wind gusts are possible as well as flash flooding,
mainly in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 12:36 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Sat Jun 12 2021

SCZ041-135-136-121800-
Central Orangeburg SC-Bamberg SC-Northwestern Orangeburg SC-
136 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of western Central
Orangeburg...northwestern Bamberg and central Northwestern Orangeburg
Counties Until 200 PM EDT....

At 136 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 14 miles west of Edisto Gardens, or 14 miles west
of Orangeburg, moving south at 20 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bamberg, Denmark, North, Neeses, Norway, Livingston, Cope and Bamberg
County Airport.

LAT...LON 3340 8121 3344 8122 3344 8124 3361 8120
      3361 8100 3330 8095 3330 8122
TIME...MOT...LOC 1736Z 000DEG 16KT 3354 8111
Special weather statement, Jun 12, 1:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
204 PM EDT Sat Jun 12 2021

GAZ040-SCZ018-121900-
Lincoln GA-McCormick SC-
204 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of Lincoln and McCormick
Counties Until 300 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 204 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Calhoun Falls
to Mccormick County Airport, moving south at 15 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
McCormick, Lincolnton, Clarks Hill Recreation Area, Elijah Clark
State Park, Mccormick County Airport, Hamilton Branch State Park,
Lake Strom Thurmond, Parksville, Plum Branch, Bordeaux, Modoc,
Scott's Landing, Knox Scout Reservation, Double Branches, Curry Hill,
Chennault, Modoc Boat Ramp, Bussey Point Campground, New Hope and
Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3396 8256 3402 8259 3407 8253 3406 8242
      3397 8230 3398 8228 3391 8216 3380 8214
      3376 8217 3366 8219 3369 8224 3368 8228
      3369 8235 3366 8241 3368 8249 3383 8259
      3386 8257 3386 8261 3397 8264
TIME...MOT...LOC 1804Z 340DEG 12KT 3413 8260 3393 8227

The radar

The Greer radar (KGSP), 70 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
June 12, 1:25 PM EST to 1:30 PM EST
Where
Newberry County, 0.57 mi E of Whitmire
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.500, -81.610

Newberry Co Sheriff's Office reported, via social media, numerous trees and power lines down, blocking SC Hwy 66, SC Hwy 72, and several other streets in Whitmire. Some property damage occurred. No injuries. Time estimated.

Thunderstorm Wind, Newberry

When
June 12, 1:48 PM EST to 1:53 PM EST
Where
Newberry County, 1.13 mi SSE of Glymphville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.384, -81.415

SC Hwy Patrol reported trees down at the intersection of SC Hwy 34 and Broad River Rd. Time estimated.

Thunderstorm Wind, Richland

When
June 12, 2:40 PM EST to 2:45 PM EST
Where
Richland County, 0.9 mi SW of Montgomery
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.122, -81.142

NWS employee reported siding damage to a home on Upper Loop Way, and multiple trees down in the vicinity. Time estimated.

Thunderstorm Wind, Lexington

When
June 12, 2:50 PM EST to 2:55 PM EST
Where
Lexington County, 2.87 mi E of Clubhouse Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -81.350

SC Hwy Patrol reported trees down near Windy Rd. Exact location unknown. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953789, 953786, 953788, 953790.